Blood pressure drugs associated with AMD

Drugs for high blood pressure may be associated with an increased risk of age-related macular degeneration (AMD), according to recently published findings from a long-term US study.

As part of the Beaver Dam study, a longitudinal population study which ran from 1988 to 2010, researchers periodically looked at nearly 10,000 people aged 43 to 86, with a focus on the prevalence and incidence of age-related macular degeneration and diabetic retinopathy.

The latest findings are published in this month’s edition of the journal Ophthalmology, and point to an association between the use of vasodilators – drugs which widen the blood vessels to reduce blood pressure – and a greater risk of developing AMD.  
 
After adjusting for sex and age, researchers from the University of Wisconsin’s school of medicine and public health found that subjects who used vasodilators had a 72% increase in their risk of developing dry AMD. Of those taking the medication, 19.1% developed the condition, compared to 8.1% of those not taking the drugs.
 
The researchers also found that that the use of oral beta-blockers (which are used for reducing high blood pressure and anxiety) was associated with a 71% increase in risk of developing wet AMD. However, the relative risk increase was considerably low, with just 1.2% of those taking the drugs developing the condition, compared with 0.5% of the population not taking the drugs.
 
Professor Ronald Klein, from the University of Wisconsin who led the study, said: “Further research is needed to determine the cause of these increased risks…As significant as these results may be, it’s important that they be replicated in a clinical trials setting before changing anyone’s medication.” 
 
Commenting on the findings, Cathy Yelf, head of external relations at the Macular Society, commented: “As we understand it, this is a statistical association. It is not clear whether the increased risk is a result of taking the medication, or a result of the underlying condition for which the medication has been prescribed.  “We would strongly urge anyone concerned about this news to continue taking their medication until they have spoken to their GP or eye specialist. We would like to see more work on this area.”
 
 
 
 
 
0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply